BARBITURATE WITHDRAWAL SYNDROME
Barbiturates are notorious for their rapid development of tolerance, high liability for physical dependence and abuse, and multiple drug interactions. Abrupt discontinuation of barbiturates in a chronically dependent user will produce minor withdrawal symptoms within 24 hours and major life-threatening symptoms within 2 to 8 days. The severity of the withdrawal reflects the degree of physical dependence and drug half-life. Cessation of short-acting barbiturates results in more severe abstinence symptoms than stopping long-acting barbiturates. Such effects are consistent with the clinical observation that the brain has more time to adapt to gradually declining drug concentrations.
Clinical manifestations of barbiturate withdrawal mimic those described for alcohol withdrawal. Minor symptoms include anxiety, restlessness, depression, insomnia, anorexia, nausea, vomiting, muscle twitching, abdominal cramping, and sweating. Major symptoms include psychosis, hallucinations, delirium, generalized seizures, hyperthermia, and cardiovascular collapse.
Priorities in the treatment of major withdrawal symptoms are cardiovascular stabilization and seizure control. Seizures may be treated with benzodiazepines but are more effectively treated with barbiturates. Due to the associated mortality, gradual in-hospital detoxification is needed.
Infants born to mothers physically dependent on barbiturates are at risk for dependence and subsequently withdrawal. Withdrawal may manifest within the first to third days of life.11 Signs and symptoms include high-pitched crying, vomiting, diarrhea, tremors, and, possibly, seizures. Withdrawal is treated with gradually decreasing doses of phenobarbital.11